Texas, 2009

Flash Flood and Hail in Texas, April 17, 2009

April 17, 2009 · NWS BRO · 2 events in 1 county or zone

The first significant thunderstorms of 2009 developed on Friday night, April 17th, across the upper Rio Grande Valley in Zapata County. Setting the stage for the activity were a series of weak upper level disturbances moving in a southwesterly flow well above the surface, combined with the slow approach of a frontal boundary from the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The first significant thunderstorms of 2009 developed on Friday night, April 17th, across the upper Rio Grande Valley in Zapata County. Setting the stage for the activity were a series of weak upper level disturbances moving in a southwesterly flow well above the surface, combined with the slow approach of a frontal boundary from the Texas Panhandle.

The severe storm in Zapata County was likely aided by outflow from early evening activity across northern Jim Hogg County, which collided with outflows from activity across the Sierra Madre Oriental. The storm was notable for its long duration, fed by a continuing tongue of humid air from the southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 17, 8:00 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 17, 8:00 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
900 PM CDT FRI APR 17 2009

.DISCUSSION...ISOLATED STRONG THUNDERSTORMS WITH EMBEDDED SEVERE
POPPED UP THIS AFTERNOON IN THE AREA OF NORTHERN JIM HOGG AND
BROOKS COUNTY. MORE ACTIVITY IS NOW DEVELOPING OVER ZAPATA COUNTY.
UPDATED THE ZONES EARLIER TO INCREASE POPS ACROSS THE NORTHERN
COUNTIES FOR TONIGHT. OTHER MINOR CHANGES STILL POSSIBLE...AND
WILL ISSUE UPDATES AS NEEDED.
&&

.PREV DISCUSSION... /ISSUED 156 PM CDT FRI APR 17 2009/ ...SATELLITE
AND RADAR IMAGES INDICATE THUNDERSTORMS FROM MCS OVER EAST-CENTRAL
TEXAS THIS AFTERNOON EXTENDING BACK INTO THE RIO GRANDE PLAINS.
WITH SKIES CLEARING ACROSS DEEP SOUTH TX...THE CAP CONTINUES TO
HOLD AND THE STRONGER WINDS APPEAR TO BE KEEPING A LID ON
CONVECTION. LAPS SURFACE ANALYSIS INDICATED THE STRONGEST LIFTING
INDICIES ACROSS WESTERN PORTIONS OF THE CWA AS WELL AS WHERE THE
HIGHEST CAPES RESIDE. WOULD NOT BE SURPRISED TO SEE THUNDERSTORMS
DEVELOP EAST OF THE SURFACE THETA-E RIDGE ACROSS NORTHWEST
PORTIONS OF THE CWA LATE AFTERNOON INTO EARLY EVENING MAINLY ALONG
OUTFLOW FROM CONVECTION NEAR COTULLA. WITH THAT SAID...WILL KEEP A
SLIGHT CHANCE OF THUNDERSTORMS NORTH FOR THIS EVENING AND WILL
INCREASE POPS NORTHWEST TONIGHT AS THE NAM12 PROGS CONVECTION
DEVELOPING ACROSS SOUTHWEST TX PROPAGATING INTO DEEP SOUTH TX
SATURDAY MORNING. IN ADDITION...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE CONVECTIVE BOUNDARY OVER EAST TX
EXTENDING SOUTHWARD TOWARDS THE COASTAL BEND AND THE RIO GRANDE
PLAINS. WILL GO AHEAD AND INCREASE POPS FROM SOUTH TO NORTH WITH
THE BEST RAIN CHANCES ACROSS THE NORTHERN PORTIONS OF THE CWA.
EVEN THOUGH THE AREA REMAINS OUTSIDE OF THE SLIGHT RISK AREA FOR
SEVERE WEATHER...POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS WITH
POSSIBLY DAMAGING WINDS AND HAIL AND WITH ABUNDANT LOW LEVEL
MOISTURE ACROSS THE LOWER RIO GRANDE VALLEY...STORMS COULD PRODUCE
HEAVY RAINFALL ESPECIALLY WITH SLOW MOVING ONES. RAIN CHANCES WILL
LINGER SAT NIGHT INTO EARLY SUNDAY BEFORE A WEAK COLD FRONT BRINGS
DRIER AIR INTO THE AREA. HIGH PRESSURE WILL BUILD INTO SOUTH TX
MONDAY INTO TUESDAY BEFORE SHIFTING EASTWARD WEDNESDAY ALLOWING
RETURN FLOW TO DEVELOP TOWARDS THE MIDDLE OF THE WEEK. MODERATE
SOUTHEAST FLOW SHOULD PREVAIL THROUGH THE REST OF THE PERIOD.
&&

.MARINE...BUOY 42020 REPORTED SOUTHEAST WINDS AROUND 10 KNOTS
GUSTING TO AROUND 12 KNOTS WITH SEAS SLIGHTLY UNDER 8 FEET WITH A
PERIOD OF 9 SECONDS AT 20 CDT/01 UTC. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND THROUGH
EARLY SATURDAY MORNING DUE TO LARGE EASTERLY SWELLS. THE SMALL CRAFT
ADVISORY MAY NEED TO BE EXTENDED THROUGH SUNDAY MORNING IF THE LARGE
SWELLS PERSIST. THE PASSAGE OF A COLD FRONT THROUGH THE LOWER TEXAS
COAST SUNDAY AFTERNOON...COMBINED WITH CONTINUED EASTERLY SWELLS...
MAY CAUSE THE SMALL CRAFT ADVISORY TO BE EXTENDED THROUGH SUNDAY
NIGHT OR MONDAY. IMPROVED MARINE CONDITIONS ARE ANTICIPATED EARLY
NEXT WEEK WITH SURFACE HIGH PRESSURE IN EFFECT OVERHEAD.
&&

.AVIATION...LOWERED CEILINGS AND SHOWERS AND THUNDERSTORMS IN THE
VICINITY TOMORROW WILL PREVAIL OVER THE REGIONAL AIRPORTS THROUGH
THE NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  85  70  88 /  20  30  20  30
BROWNSVILLE          76  86  71  89 /  20  40  20  30
HARLINGEN            72  85  68  90 /  20  40  20  30
MCALLEN              73  87  70  92 /  20  40  20  10
RIO GRANDE CITY      74  81  71  93 /  20  40  10  10
SOUTH PADRE ISLAND   76  83  71  84 /  20  30  20  30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SATURDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/66
Hazardous weather outlook, Apr 17, 2:15 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 PM CDT FRI APR 17 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-181100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
315 PM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND DUE TO LARGE EASTERLY SWELLS. THERE IS A HIGH
RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA DUE TO THESE SWELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE SMALL CRAFT ADVISORY ALONG THE LOWER TEXAS COAST MAY NEED TO BE
EXTENDED THROUGH SUNDAY NIGHT OR MONDAY DUE TO PERSISTENT EASTERLY
SWELLS AND THE PASSAGE OF A COLD FRONT. A MODERATE TO HIGH RISK OF
RIP CURRENTS AT THE LOCAL BEACHES WILL LIKELY ACCOMPANY THE ADVERSE
MARINE CONDITIONS. SCATTERED THUNDERSTORMS ARE ANTICIPATED SATURDAY.
ANY OF THE STRONGER THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

In the hours before

Special weather statement, Apr 17, 6:34 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
734 PM CDT FRI APR 17 2009

TXZ249-250-180145-
JIM HOGG-BROOKS-
INCLUDING THE CITIES OF...HEBBRONVILLE...FALFURRIAS
734 PM CDT FRI APR 17 2009

...STRONG THUNDERSTORM AFFECTING JIM HOGG AND BROOKS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS
MONITORING A STRONG THUNDERSTORM OVER EXTREME NORTHEAST JIM HOGG
COUNTY AND EXTREME NORTHWEST AND NORTH BROOKS COUNTY. THIS
THUNDERSTORM IS MOVING ROUGHLY EAST-SOUTHEAST AT AROUND 15 MPH.

THIS THUNDERSTORM IS EXPECTED TO REMAIN OVER VERY RURAL JIM HOGG
AND BROOKS COUNTY THIS EVENING. PEA SIZE HAIL AND WIND GUSTS OF 15
TO 20 MPH ARE LIKELY WITH THIS THUNDERSTORM.

TOMASELLI

The radar

The Corpus Christi radar (KCRP), 197 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Zapata

When
April 17, 8:25 PM CST to 8:44 PM CST
Where
Zapata County, 4.52 mi NW of Zapata to 4.89 mi NNW of Zapata
Measured
1 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
26.952, -99.274

Hail fell for more than 15 minutes near Zapata County during the mid evening. The Zapata County Emergency Management Coordinator received a report of quarter size hail in the Las Palmas subdivision, about 4 miles northeast of the City of Zapata. The Manager of the Zapata County Airport noted quarter size hail as well, which cause indentations in some vehicles' hoods. Some larger stones of unknown size were embedded with the quarter sized hail field.

Flash Flood, Zapata

When
April 17, 8:30 PM CST to 9:15 PM CST
Where
Zapata County, 4.54 mi NNE of San Ygnacio to 9.25 mi N of Zapata Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
27.111, -99.424

Torrential rains fed by continuing outflows from storms along the Sierra Madre Oriental blitzed the west half of Zapata County during hte mid evening. The Zapata County Sheriff’s Office reported minor flooding along Federal Highway 83 in the San Ygnacio area north of the City of Zapata toward the Webb County line. The flooding was reported between Corralitos and the La Perla Ranch, Lake #4, area.

The Manager of the Zapata County Airport recorded 3.75 inches of rain, in addition to the fairly long duration of quarter size hail. Radar rainfall estimates were over 7 inches, but likely contaminated by the prodigious hail. Still, it is conceivable that more than 4 inches fell in a few spots, leading to enough water flowing across roads to consider the event a Flash Flood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159483, 159482.